Minnesota, 2013

Winter Storm in Minnesota, April 11 to 12, 2013

April 11 to 12, 2013 · NWS FGF · 1 event in 1 county or zone

A winter storm brought very heavy snow to a large part of eastern South Dakota and Central Minnesota. The area of heaviest snow just grazed the far southern edge of southeastern North Dakota and west central Minnesota from Thursday afternoon into late Thursday night, with a few areas receiving more than 6 inches of accumulation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A winter storm brought very heavy snow to a large part of eastern South Dakota and Central Minnesota. The area of heaviest snow just grazed the far southern edge of southeastern North Dakota and west central Minnesota from Thursday afternoon into late Thursday night, with a few areas receiving more than 6 inches of accumulation. Moderate snowfall affected a larger area into eastern North Dakota and northwest through north-central Minnesota into early Friday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 11, 2:45 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 11, 2:45 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
345 AM CDT THU APR 11 2013

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 345 AM CDT THU APR 11 2013

SNOW TOTALS WILL BE THE MAIN CONCERN FOR TODAY. THE UPPER LOW IS
WOBBLING INTO WESTERN IOWA AND WILL PROPAGATE INTO NORTHERN
WISCONSIN BY FRIDAY MORNING. RADAR IMAGERY INDICATES MODERATE
RETURNS FROM SOUTHERN MINNESOTA INTO NORTHEAST SOUTH DAKOTA. THESE
RETURNS ARE ASSOCIATED WITH A TROWAL AND STRONG 850MB JET FEEDING
MOISTURE INTO THIS AREA. THIS FORCING IS EXPECTED TO SLOWLY
PROPAGATE NORTHWARD...WITH THE MOISTURE FEED (PWATS ABOVE 0.5
INCHES) EVENTUALLY GETTING CUT OFF THIS AFTERNOON. STRAIGHT MODEL
QPF (FROM ALL THE MODELS) BRINGS 0.50 TO 0.75 INCHES ALONG AND
SOUTH OF A LISBON TO WADENA LINE...WITH 0.25 TO 0.50 INCHES ALONG
AND SOUTH OF A VALLEY CITY TO BEMIDJI LINE. USING A 10:1 TO 12:1
RATIO WITH STRAIGHT MODEL QPF WOULD GIVE 6-10 INCHES OF SNOWFALL
ACROSS THE FAR SOUTHERN FA...WITH 3-6 INCHES JUST TO THE NORTH OF
THIS AREA (AND 1-3 INCHES ACROSS THE REMAINDER OF THE FA). SURFACE
OBSERVATIONS SHOW AN EASTERLY FLOW FROM A DRY AIRMASS OVER
NORTHERN MINNESOTA. DEWPOINT VALUES ACROSS THE SOUTHEAST FA ARE IN
THE LOWER TEENS...BUT DO INCREASE TO NEAR 30F ACROSS THE SOUTHWEST
FA. THE LOW-LEVEL FLOW CHANGES VERY LITTLE THROUGH THE DAY.
THUS...THE PLAN WILL BE TO LOWER MODEL QPF ABOUT 20% WHERE
DEWPOINT VALUES ARE CURRENTLY IN THE TEENS. IT IS A VERY STRONG
MOISTURE FEED INTO THE REGION...WHICH APPEARS TO BE MOVING TOWARD
THE SOUTHERN VALLEY. WITH THE ABOVE THINKING...WILL INCREASE SNOW
TOTALS ACROSS THE SOUTHERN VALLEY AND EXPAND THE WINTER WEATHER
ADVISORY TO THE NORTH A TIER OF COUNTIES. THE REMAINDER OF THE
HEADLINES ARE IN GOOD SHAPE (WITH GRANT COUNTRY A GOOD BET TO
RECEIVE SIGNIFICANT SNOWFALL). THE MAIN THING WE NEED TO MONITOR
WILL BE THE RANSOM/SARGENT/RICHLAND/WILKIN COUNTY CLUSTER FOR
POSSIBLE WARNING CRITERIA SNOWFALL. THE NOSE OF A STRONG 850MB JET
(50 KNOTS) WILL BE ACROSS THIS AREA THROUGH THE MORNING
HOURS...IMPLYING STRONG LOW LEVEL CONVERGENCE. JUST NOT SURE
EXACTLY HOW MUCH THE DRY DEWPOINTS TO THE EAST WILL AFFECT THE
MOISTURE FEED...AND NOT SURE EXACTLY WHEN THE HIGHER PWATS WILL BE
CUT OFF.

FOR AREAS TO THE NORTH OF THE HEADLINES...THINKING THAT IT WILL
SNOW AND WENT WITH A HIGH POP/LOW QPF SCENARIO (A DUSTING TO AN
INCH OF SNOWFALL).

THE MAIN CHALLENGE FOR TONIGHT AND FRIDAY WILL BE CLOUD COVER AND
ASSOCIATED TEMPERATURES AS THE UPPER LOW SLOWLY MOVES TO THE EAST.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 345 AM CDT THU APR 11 2013

FRIDAY NIGHT-SATURDAY...MODELS IN GOOD AGREEMENT INDICATING
RIDGING WILL PROPAGATE ACROSS THE FA. DRY WEATHER WITH
TEMPERATURES WELL BELOW NORMAL VALUES.

SATURDAY NIGHT-WEDNESDAY...00Z MODELS ARE ALL IN GENERAL
AGREEMENT IN DIGGING A VIGOROUS PACIFIC SHORTWAVE TROUGH INTO THE
NORTHERN PLAINS ON SATURDAY NIGHT AND SUNDAY...WITH THE SYSTEM
ONLY SLOWLY SHIFTING EASTWARD INTO EARLY NEXT WEEK. THE 00Z
GFS/ECMWF BOTH SHOW A SUB-995 MB SFC LOW ACROSS NORTH CENTRAL SD
EARLY SUNDAY LIFTING TOWARDS THE WESTERN GREAT LAKES BY MONDAY
MORNING. THE GFS INDICATES PWATS ABOVE 0.7 ACROSS THE SOUTH BY
SUNDAY MORNING WITH STRONG LOW-LEVEL MOISTURE TRANSPORT. WITH
PLENTIFUL MOISTURE...STRONG 850-700 MB FRONTOGENESIS/WAA...AND
DEEP Q-VECTOR CONVERGENCE...SIGNIFICANT PRECIP IS POSSIBLE
SATURDAY NIGHT INTO SUNDAY. AT THIS POINT MODEL SOUNDINGS INDICATE
PRIMARILY SNOW...WITH THE BEST POTENTIAL FOR SOME MIXED PRECIP
ACROSS THE SOUTH...WHERE MODELS SHOW SLIGHTLY WARMER LOW-LEVEL
THERMAL PROFILES. THE CURRENT MODEL TRENDS WOULD SUGGEST THE
POSSIBILITY OF SIGNIFICANT SNOWFALL ACROSS PARTS OF THE REGION.
SOME UNCERTAINTY AS TO THE TRACK OF THE SYSTEM AND ASSOCIATED
PTYPE EXISTS...BUT THIS SYSTEM WILL NEED TO BE MONITORED. WINDS
LIKELY WILL BE STRONG SATURDAY NIGHT AND SUNDAY WITH A TIGHTENING
PRESSURE GRADIENT AND 925 MB WINDS OF 30-40 KTS.

SOME LIGHT SNOW MAY LINGER ON MONDAY WITH COOL CYCLONIC FLOW.
TEMPERATURE THROUGH THE MIDDLE OF NEXT WEEK LOOK TO REMAIN WELL
BELOW NORMAL...WITH HIGHS PRIMARILY IN THE 30S AND LOWS IN THE
20S...AS THE LOW-LEVEL BAROCLINIC ZONE SHIFTS WELL SOUTH.

BOTH THE 00Z GFS/ECMWF INDICATE ANOTHER POTENTIAL SYSTEM AFFECTING
THE PLAINS IN SOUTHWEST FLOW ALOFT FOR THE MIDDLE OF NEXT WEEK.
HOWEVER...THERE IS CONSIDERABLE UNCERTAINTY AT THIS RANGE...AND WILL
MAINTAIN LOW ALLBLEND POPS AT THIS POINT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1154 PM CDT WED APR 10 2013

IFR CIGS AND/OR VISIBILITIES OVER EASTERN SD WERE MOVING NORTH WITH
PRECIPITATION OVER EASTERN SD. WILL BRING CIGS DOWN FOR THU AND ADD
SNOW FOR THU.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 1 AM CDT
     FRIDAY FOR NDZ038-039-049.

     WINTER WEATHER ADVISORY UNTIL 1 AM CDT FRIDAY FOR NDZ052-053.

MN...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 1 AM CDT
     FRIDAY FOR MNZ003-027.

     WINTER WEATHER ADVISORY UNTIL 1 AM CDT FRIDAY FOR MNZ024-028>032.

     WINTER STORM WARNING UNTIL 1 AM CDT FRIDAY FOR MNZ040.

&&

SHORT TERM...TG
LONG TERM...TG/MAKOWSKI
AVIATION...HOPPES
Hazardous weather outlook, Apr 11, 3:08 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
408 AM CDT THU APR 11 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
408 AM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A BAND OF SNOW WILL LIFT NORTH THROUGH THE REGION TODAY. SNOW
ACCUMULATIONS FROM 3 TO 6 INCHES ARE EXPECTED ALONG AND SOUTH OF A
LINE FROM VALLEY CITY TO FARGO TO PARK RAPIDS. FARTHER
SOUTH...ACROSS GRANT COUNTY...5 TO 8 INCHES OF SNOW ARE EXPECTED.

LIGHT SNOW WILL OCCUR ACROSS AREAS TO THE NORTH OF THE HEAVIER
SNOWFALL THIS AFTERNOON...BUT ACCUMULATIONS WILL BE MINIMAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL IS INCREASING FOR A STRONG STORM SYSTEM SATURDAY
NIGHT INTO SUNDAY NIGHT. AT THIS TIME...IT APPEARS THE MAJORITY
OF THE PRECIPITATION WOULD FALL AS SNOW...WITH SIGNIFICANT
ACCUMULATION AND STRONG WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Grant

When
April 11, 6:16 AM CST to April 12, 12:00 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

From 4 to 7 inches of snow fell across the southern half of Grant County through mid afternoon, while from 3 to 5 inches fell across the northern half of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448935.